Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 237, NWS Denver/Boulder, CO

August 25, 2014Douglas County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 25, 2014, 4:52 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2014, 4:52 PM MDT (22:52 UTC)
Expired
Aug 25, 2014, 5:15 PM MDT
In force
23 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Douglas County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 38 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 5:02 PM MDTHAIL 1Parker, CO
Aug 25, 5:07 PM MDTTSTM WND GST 665 E Parker, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 4:21 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

046 
WUUS55 KBOU 252252
SVRBOU
COC035-039-252315-
/O.NEW.KBOU.SV.W.0237.140825T2252Z-140825T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
452 PM MDT MON AUG 25 2014

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO...
  NORTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO...

* UNTIL 515 PM MDT

* AT 452 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER THE
  PINERY...OR 21 MILES SOUTHEAST OF DENVER...MOVING NORTHEAST AT 45
  MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PARKER...SURREY RIDGE...FRANKTOWN... PONDEROSA PARK AND THE PINERY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3934 10480 3952 10489 3957 10476 3956 10441
      3944 10437
TIME...MOT...LOC 2252Z 241DEG 37KT 3947 10475 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH

$$

BARJENBRUCH
2 follow-up statements
236 
WWUS55 KBOU 252259
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
459 PM MDT MON AUG 25 2014

COC035-039-252315-
/O.CON.KBOU.SV.W.0237.000000T0000Z-140825T2315Z/
ELBERT CO-DOUGLAS CO-
459 PM MDT MON AUG 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHWESTERN ELBERT AND NORTHEASTERN DOUGLAS COUNTIES...

AT 458 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR THE PINERY...
OR 21 MILES SOUTHEAST OF DENVER...MOVING NORTHEAST AT 40 MPH. 

HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS. FUNNEL         
         CLOUDS HAVE ALSO BEEN REPORTED WITH THIS STORM.

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PARKER...THE PINERY...PONDEROSA PARK AND FRANKTOWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

INTENSE THUNDERSTORM LINES CAN PRODUCE BRIEF TORNADOES AND WIDESPREAD
SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT IMMEDIATELY
LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A BUILDING. THIS STORM MAY CAUSE SERIOUS INJURY AND SIGNIFICANT
PROPERTY DAMAGE.

&&

LAT...LON 3939 10476 3951 10479 3957 10476 3956 10441
      3944 10437
TIME...MOT...LOC 2258Z 241DEG 34KT 3949 10470 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH

$$

BARJENBRUCH
550 
WWUS55 KBOU 252318
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
518 PM MDT MON AUG 25 2014

COC035-039-252327-
/O.EXP.KBOU.SV.W.0237.000000T0000Z-140825T2315Z/
ELBERT CO-DOUGLAS CO-
518 PM MDT MON AUG 25 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELBERT AND
NORTHEASTERN DOUGLAS COUNTIES HAS EXPIRED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
HOWEVER...STRONG WINDS TO AROUND 50 MPH...TORRENTIAL RAIN...AND 
SMALL HAIL CAN BE EXPECTED AS THE STORM CONTINUES TO MOVE NORTHEAST 
INTO ARAPAHOE COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY AFTERNOON FOR NORTHEAST COLORADO.

LAT...LON 3939 10476 3951 10479 3957 10476 3956 10441
      3944 10437
TIME...MOT...LOC 2315Z 241DEG 37KT 3949 10470 

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:34 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 25, 2:34 PM MDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
234 PM MDT MON AUG 25 2014

.SHORT TERM...(THIS AFTERNOON THROUGH TUESDAY)
ISSUED AT 234 PM MDT MON AUG 25 2014

COOL AIRMASS HAS MOVED OVER NORTHEAST COLORADO TODAY. EASTERLY LOW
LEVEL FLOW HAS INCREASED DEW POINTS THROUGH THE DAY. AS THE AIRMASS
CONTINUES TO SLOWLY WARM...THE CAP SHOULD BE BROKEN. STORMS ARE
STARTING TO FORM OVER THE HIGHER TERRAIN AND WILL SPREAD EASTWARD
THROUGH THE LATE AFTERNOON AND EVENING. STILL A CHANCE FOR SEVERE
WEATHER TODAY. SURFACE BASED CAPES WILL CLIMB TO AROUND 1000 J/KG.
THIS COMBINED WITH GOOD SHEAR SHOULD RESULT IN A FEW SEVERE STORMS.
BEST CHANCE FOR SEVERE WEATHER WILL BE EAST OF I-25 WHERE THE
GREATEST MOISTURE AND INSTABILITY WILL RESIDE. HAIL UP TO GOLF BALL
SIZE AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE. BECAUSE OF THE SHEAR
AND SOMEWHAT LOW LCL...CAN'T RULE OUT A BRIEF TORNADO.

SHOWERS AND STORMS WILL PROGRESS EASTWARD THIS EVENING AND IS
EXPECTED TO END AROUND OR JUST AFTER MIDNIGHT. DUE THE MOIST
SOUTHWEST FLOW ALOFT WILL KEEP LOW POPS IN THE FORECAST FOR LATE
TONIGHT AND EARLY TUESDAY. LOW CLOUDS ARE EXPECTED TUESDAY
MORNING AND PERHAPS FOG BECAUSE OF THE MOIST LOW LEVELS.

SOUTHWEST FLOW ALOFT WILL PREVAIL OVER COLORADO TUESDAY AROUND A
CLOSED LOW OVER THE GREAT BASIN. APPEARS THERE WILL BE A WAVE THAT
WILL AFFECT THE AREA LATE TUESDAY AFTERNOON AND INTO TUESDAY NIGHT.
MOISTURE WILL CONTINUE TO INCREASE WITH PRECIPITABLE WATER VALUES
CLIMBING TO AN INCH TO 1.25 ALONG THE FRONT RANGE AND ACROSS THE
EASTERN PLAINS. CAPES MAY CLIMB UP TO 2000 J/KG IF TEMPERATURES
ARE ABLE TO REACH THE MID TO UPPER 70S. SO THERE WILL BE A CHANCE
FOR SEVERE THUNDERSTORMS AGAIN TUESDAY AFTERNOON. BECAUSE OF THE
MOIST AIRMASS THERE WILL ALSO BE A SLIGHT CHANCE FOR FLASH
FLOODING. STORMS WILL BE MOVING AT A GOOD CLIP...SO THE THREAT
WILL BE ON THE LOW SIDE.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 234 PM MDT MON AUG 25 2014

FOR WEDNESDAY AND WEDNESDAY EVENING THE MODELS HAVE BECOME IN
BETTER AGREEMENT WITH THE PLACEMENT OF THE LOW THAT REACHES
CENTRAL UTAH BY 12Z ON WEDNESDAY. IT CONTINUES TO PROGRESS THROUGH
THE REGION THURSDAY BY 12Z BRINGING AN ABUNDANT AMOUNT OF
MOISTURE AHEAD OF IT WEDNESDAY AFTERNOON AND INTO THE EVENING.
ALONG WITH THE MOISTURE THERE IS DECENT QG ASCENT AND INSTABILITY
ON BOTH WEDNESDAY EVENING  AND THURSDAY WHEN THE TROUGH MOVES
OVER THE CWA. INCREASED POPS ON WEDNESDAY OVER MOUNTAINS AND OVER
THE FAR NORTHEAST CORNER. OVER THE PLAINS AND FRONT RANGE ENOUGH
WARMING OCCURS ALOFT THAT CONDITIONS WILL INCLUDE MORE RAIN
SHOWERS WITH JUST A SLIGHT CHANCE OF THUNDERSTORMS EARLY
WEDNESDAY.

WILL KEEP TEMPERATURES BELOW SEASONAL NORMALS THROUGH THURSDAY
WITH A MIXTURE OF RAIN AND SNOW SHOWERS OVERNIGHT WEDNESDAY INTO
THURSDAY FOR AREAS ABOVE TIMBERLINE. PW VALUES ARE STILL HIGH
WEDNESDAY THROUGH THURSDAY MORNING AT 0.80-1.00. THERE IS LIGHT
STORM MOTION BETWEEN 7 AND 10 KTS SO A POSSIBLE PROLONGED HEAVY
RAIN EVENT EXISTS FOR WEDNESDAY EVENING.

SYSTEM WILL MOVE OUT OF THE CWA BY FRIDAY AFTERNOON WARMING
TEMPERATURES. AS RIDGING MOVES IN AND SURFACE HIGH PRESSURE
DOMINATES THE REGION LOOK FOR TEMPERATURES TO RETURN TO SEASONAL
NORMALS OVER THE WEEKEND.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z TUESDAY MORNING)
ISSUED AT 234 PM MDT MON AUG 25 2014

THERE WILL BE A CHANCE FOR THUNDERSTORMS IN THE DENVER AREA THROUGH
ABOUT 06Z...THOUGH THE BEST TIME WILL BE 22Z TO 02Z. HAIL...WIND
GUSTS TO 40 KNOTS AND HEAVY RAIN WILL BE POSSIBLE WITH THE STORMS.
BECAUSE OF THE MOIST AIRMASS...LOW CLOUDS ARE EXPECTED AND FOG WILL
BE POSSIBLE 09Z TO 15Z TUESDAY. IF LOW CLOUDS FORM...CEILINGS
SHOULD BE LESS THAN 2000 FEET. THUNDERSTORMS WILL BE LIKELY AGAIN
TUESDAY AFTERNOON AND EVENING ACROSS THE DENVER AREA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MEIER
LONG TERM...BOWEN
AVIATION...MEIER
Hazardous weather outlook, Aug 25, 7:59 AM MDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
759 AM MDT MON AUG 25 2014

COZ030>051-261400-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
759 AM MDT MON AUG 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO INITIALLY FORM OVER THE
MOUNTAINS EARLY THIS AFTERNOON. THE STORMS WILL THEN SPREAD ONTO
THE PLAINS LATER THIS AFTERNOON AND EVENING. A FEW STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND WIND GUSTS TO 60 MPH. SOME
LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE FROM THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

IT WILL REMAIN UNSETTLED TUESDAY THROUGH THURSDAY AS AN UPPER
LEVEL TROUGH PASSES SLOWLY ACROSS THE STATE. THIS WILL BRING A
GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS EACH DAY TUESDAY THROUGH
THURSDAY. TEMPERATURES WILL CONTINUE TO BE BELOW SEASONAL
NORMALS. FRIDAY THROUGH SUNDAY...A RIDGE OF HIGH PRESSURE
BUILDING OVER THE WEST WILL BRING WARMER AND DRIER WEATHER BACK
INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 9:42 PM MDTSpecial Weather StatementBOUElbert48 min
Aug 25, 4:00 PM MDTSevere Thunderstorm WarningBOUDouglas24 min
Aug 25, 5:14 PM MDTSevere Thunderstorm WarningBOUAdams31 min
Aug 25, 5:47 PM MDTSevere Thunderstorm WarningBOUAdams28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.